|Title||WOULD YOU DIAGNOSE THIS AS A CORNEAL DYSTROPHY?|
|Author, Co-Author||Helen Lee|
A 37 year old female who had previously been diagnosed by eye care providers with a hereditary corneal dystrophy presented instead with signs of bilateral progressive annular lipid keratopathy.
A 37 year old latin female presents with a gradual decrease in vision since the age of 20. She was diagnosed with a hereditary corneal dystrophy at the age of 10 but denies any family history. Her medical history includes taking synthroid for hypothyroidism and atenolol for hypertension.
Visual Acuity in the right and left eye is 20/40 and 20/25 respectively. All preliminary exam findings were unremarkable. Slit lamp exam revealed whitish-yellow corneal stromal opacities, extending nearly to the limbus. Denser areas of opacification in an annular pattern were present mid-peripherally leaving a more transparent central cornea. Linear branches of clearer areas and yellow deposits were found within the opacities. Deep stromal blood vessels were present extending from the limbus.
· Scarring from Interstitial keratitis - infectious or inflammatory etiologies
· Corneal stromal dystrophies- Schnyders, Macular and Lattice
· Bilateral progressive idiopathic annular lipid keratopathy
Of atypical presentation is the bilateral annular accumulation of cholesterol deposits within the corneal stroma. Only a handful of cases have been reported of idiopathic bilateral progressive annular lipid keratopathy as described by Ghanem et al. who reported a secondary form of keratopathy with the presence of corneal blood vessels, unlike the primary type where blood vessels are absent. Dense, yellow-white infiltrates form in an annular manner around an area of vessels as seen in our patient in the absence of elevated systemic cholesterol.
Our patient’s acuity was good, thus she was monitored and penetrating keratoplasty was deferred. Interestingly, she reported a drastic decline in vision after ingesting fish oils for 1 month. Consequently, our corneal specialist placed her on a trial of statin medication to see if it will have any impact on her vision.
|Affiliation of Co-Authors|